Thursday, January 5, 2017

Our mammoth meds mess

We are deeply submerged in a morass of horrific seizures, new meds that aren't working and may be harming, deterioration in functioning and doctors whom we like and trust but who have no firm convictions, only wild guesses.

The silver lining is that at least they are humble enough to admit that to us.

My daughter C. has been suffering bouts of severe seizures on a daily basis now which we can only halt with some 13 drops of Cannabis THC. That in turn zombies her out, so there's no food or fluid for a while afterwards.

Keppra is the only anti-epileptic she is currently getting. It replaces the Valproic Acid she had been on for about two years. We had to wean her off the VA because doctors suspected it either caused or exacerbated the liver damage we discovered some six months ago. (The jury is still out on that point.)

The liver damage was uncovered when we tested C.'s blood albumin levels and found them to be much lower than normal. We had tested for albumin because the half dozen pressure sores scattered over her body hadn't been healing for several months.

C.'s damaged liver triggered Ascites in her abdomen and extremities, So after drainage in the hospital - and removal of 4 litres of abdominal fluid - she was placed on daily doses of two diuretics.

After a month of that regimen, C. had grown frighteningly gaunt. Her bones and veins protruded, her cheeks were sunken and she looked about ten years older. A parade of dietitians was consulted but none could figure out where all that wholesome and calorie rich food I was feeding C. was vanishing.

Blood tests finally showed high levels of saline, indicating extreme dehydration which was fingered and blamed for her gauntness. Here's how the dietitian explained it to me: Every cell in the body contains fluid. When there's dehydration, they all shrivel up just like a dried out plant.

So we had been shrinking C. with our very own hands. The liver expert ordered the diuretics halted immediately.

We had reluctantly started Vimpat for C.'s seizures since the Cannabis CBD alone wasn't doing the trick. But one day into that, she went into status epilepticus which even THC couldn't tackle. So it was off to the ER again.

There the neurologist ordered Keppra for the seizures (replacing the Vimpat) and the liver diseases guy chose Prednisone for the liver.

That brings us full-circle back to our current morass which we reported to both the gastro/liver doctor and the neurologist.

Their responses were the following changes:
  • Wean C. off the Prednisone and replace it with a different steroid
  • Increase the Keppra dose from 500mg 2x/day to 750 mg 2x/day and then, perhaps, to 1,000mg.
To view the video
For some reason we can't fathom, the gastro doctor has shelved the liver biopsy idea, leaving us in the dark about the source of C.'s liver issues. (In his email conveying this decision, the doctor factored in my recent Takotsubo event. Huh??)

Since the gastro doctor prescribed L-Carnitine, I've been reading a lot about it and see it's quite trendy. Have any of you seen impressive results from it in your children?

I stumbled across a sobering clip [on this page] after writing the above update and am reconsidering: We may actually be living on easy street.


Elizabeth said...

Kids on the keto diet are often given supplemental carnitine. I wouldn't say it's "new," as Sophie took carnitine supplements back in the late 1990s, but it did nothing for her.

The Sound of the Silent said...

The neurologist we used back in the nineties was also big on Carnitine and prescribed it for all his patients. So we gave it to C. briefly with no results either. We left that doctor and his Carnitine because he never returned my frantic calls after C. began seizing for the first time in reaction to her MMR - he had urged me to vaccinate her when I consulted him about it. But here we are trying it again because, well, we're desperate. Nowadays, though, it also seems popular with athletes and dieters.

Elizabeth said...

It's all so frustrating. Hence the titrating up of my cursing.